Wisconsin, 2007

Tornado in Wisconsin, May 26, 2007

May 26, 2007 · NWS ARX · 2 events in 1 county or zone

A tornado touched down briefly in an open field near Cuba City. Storm spotters also sighted a funnel cloud near Potosi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A tornado touched down briefly in an open field near Cuba City. Storm spotters also sighted a funnel cloud near Potosi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 26, 1:10 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 26, 1:10 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
210 PM CDT SAT MAY 26 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FORECAST CONCERNS FOCUS ON THE EXITING PCPN THIS EVENING...THEN THE
NEXT CHANCE FOR SOME WET WEATHER COME TUES.

THE SHORTWAVE TROUGH AND SFC LOW WILL CONTINUE TO TRACK EAST
TONIGHT...MOVING NORTH OF THE GREAT LAKES BY 00Z MON. THE COLD FRONT
WILL FOLLOW SUIT...MOVING ACROSS EASTERN WI THIS EVENING AND THEN
ACROSS THE EASTERN GREAT LAKES EARLY ON SUNDAY. THIS WILL TAKE THE
ONGOING PCPN WITH IT...ENDING ACROSS THE FORECAST AREA THIS EVENING.
THIS FRONT WILL LAY UP TO THE SOUTH THOUGH...FROM OH TO THE MO RIVER
VALLEY ON SUNDAY.

WEAK HIGH PRESSURE WILL BUILD INTO THE REGION FOR SUN AND
MON...WITH SUBSIDENCE AND DECREASING SATURATION RESULTING IN CLEARER
SKIES AND DRY CONDITIONS. TEMPERATURES WILL STAY SOMEWHAT COOL FOR
SUNDAY...BUT WILL BE WARMING FOR THE MEMORIAL HOLIDAY...WITH 850 MB
TEMPS CLIMBING FROM AROUND 7 C AT 00Z MON...TO 13 C BY 00Z TUE.
SO...THE REST OF THE HOLIDAY WEEKEND LOOKS PRETTY NICE...WITH A
WARMING TREND BY MONDAY. WHILE SUNDAY LOOKS MOSTLY SUNNY...MONDAY
MAY SEE AN INCREASE IN CLOUDS. THE FRONT TO THE SOUTH WILL START TO
MOVE TO THE NORTH...WITH LOW LEVEL MOISTURE WORKING INTO AND NORTH
OF THE FRONT. SCATTERED SHOWERS/STORMS WILL DEVELOP AS A
RESULT...AND WHILE THIS ACTIVITY SHOULD HOLD ACROSS SOUTHERN IOWA
AND ILLINOIS...CLOUDS FROM THIS PRECIPITATION WILL SPREAD NORTH.
SO...AN INCREASING CLOUD TREND FROM THE SOUTH TO NORTH LOOKS LIKELY
FOR MONDAY.

MONDAY NIGHT...THE NOW WARM FRONT WILL PUSH NORTHWARD ACROSS THE
REGION. DECENT THETA-E ADVECTION IN THE 925:850 MB LAYER ALONG AND
NORTH OF THE BOUNDARY...BUT THE MOST FAVORABLE AND STRONGEST LOW
LEVEL MOISTURE TRANSPORT IS OFF TO THE WEST...MOVING INTO MN AHEAD
OF A COLD FRONT. NOT MUCH IN THE WAY OF FRONTOGENETIC RESPONSE WITH
THE WARM FRONT CURRENTLY INDICATED...AND LITTLE IF ANY INSTABILITY.
STILL...THERE MAY BE ENOUGH FORCING ALONG AND NORTH OF THE FRONT FOR
A FEW SHOWERS OR THUNDERSTORMS...AND THE ONGOING FORECAST ALREADY
HAS SMALL POPS. WILL STAY WITH THESE FOR NOW.

FOR TUES AND TUES NIGHT...ANOTHER SHORTWAVE TROUGH WILL DRIVE
THROUGH THE NORTHERN PLAINS AND INTO MN. AN ACCOMPANYING COLD FRONT
WILL WORK INTO MN/IA ON TUES AFTERNOON. GULF MOISTURE WILL MOVE OUT
AHEAD OF THIS FRONT...WITH SFC PW/S POOLING TO AROUND 1.5 INCHES.
THE DEEPEST SATURATION HOWEVER...PER THE RH FIELDS...LIES BEHIND THE
FRONT. INSTABILITY WILL BE ON THE RISE...WITH MLCAPES OVER 1000 J/KG
FOR THE AFTERNOON. THE BETTER WIND SHEAR LOOKS TO BE POST FRONT
THOUGH. SO...EXPECT SOME CONVECTION TO DEVELOP ALONG AND AHEAD OF
THE FRONT...BUT THE BEST CHANCES LOOK TO BE BEHIND IT. IN
ADDITION...THERE COULD BE A SEVERE THREAT FOR TUE
AFTERNOON/EVENING...IF THE INSTABILITY CAN BE INCREASED.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

THE EC AND GFS ARE IN BETTER AGREEMENT THIS GO AROUND WITH A SYSTEM
TO AFFECT THE REGION FOR MID WEEK. THE GFS IS MORE PROGRESSIVE
NOW...SIMILAR TO THE EC...BUT STILL DEVELOPS A CLOSED LOW AT 500 MB
WHILE THE EC REMAINS MORE OPEN. DIFFERENCES TO CREEP UP AGAIN BY 00Z
SAT...WITH THE EC LIFTING ITS OPEN 500 MB TROUGH ACROSS THE
SOUTHEAST CANADA...WHILE THE GFS IS SLOWER...STRONGER...AND HAS A
CLOSED LOW OVER MICH. BOTH DO BRING THE ACCOMPANYING COLD FRONT
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON WED...BUT THE SLOWER
GFS WOULD LINGER THE PCPN POTENTIAL INTO THU...WHILE THE EC IS
ALREADY BUILDING IN HIGH PRESSURE. THE LATEST MREF WOULD FAVOR THE
GFS AT THE MOMENT...ALTHOUGH PROBABLY NOT AS SHARP/STRONG WITH THE
TROUGH. STILL NOT SOLD ON THE STRENGTH OF THE GFS/S SOLUTION...BUT
TIMING IS COMING MORE IN FOCUS. SO...EXPECT THE FRONT TO SLIDE
ACROSS THE REGION EARLY ON WED...BRINGING SHOWERS/STORMS...WHICH
WOULD LINGER INTO EARLY THU. HIGH PRESSURE THEN BUILDS IN FOR FRI
AND SAT...WITH THE GFS HINTING AT A SHORTWAVE TO DROP THROUGH THE
NORTHWEST FLOW AND INTO THE REGION. PCPN CHANCES WITH THIS COULD END
UP STAYING ACROSS NORTHERN SECTIONS OF MN/WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, May 26, 4:24 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
524 AM CDT SAT MAY 26 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-271000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
524 AM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW TRACKING FROM SOUTHEAST NORTH DAKOTA TO NORTHEAST MINNESOTA
TODAY WILL PUSH A COLD FRONT ACROSS THE AREA FROM LATE THIS MORNING
THROUGH EARLY THIS EVENING...WHILE A WARM FRONT MOVES NORTH ACROSS
THE AREA JUST AHEAD OF THE COLD FRONT. MOISTURE LIFTING NORTH AHEAD
OF THE COLD FRONT IS EXPECTED TO GENERATE SCATTERED SHOWERS AND
THUNDER STORMS MAINLY WEST OF THE MISSISSIPPI RIVER THIS MORNING.
MORE THUNDERSTORMS ARE EXPECTED AS THE COLD FRONT PUSHES ACROSS THE
AREA THIS AFTERNOON AND EARLY THIS EVENING.

WINDS ALOFT ARE FAVORABLE FOR A FEW STORMS TO REACH SEVERE LEVELS
THIS AFTERNOON AND EARLY THIS EVENING. HOWEVER SKIES ARE EXPECTED TO
BE MOSTLY CLOUDY MUCH OF THE DAY...AND INSTABILITY MAY BE QUITE
LIMITED. IF ENOUGH INSTABILITY CAN DEVELOP AHEAD OF THE FRONT...A
FEW OF THE STORMS NEAR THE FRONT COULD PRODUCE DAMAGING WINDS
AND LARGE HAIL. THERE IS ALSO A THREAT OF TORNADOES WITH THESE
THUNDERSTORMS...ESPECIALLY WITH ANY STRONG STORMS ALONG THE ADVANCING
WARM FRONT IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG AND SLOW MOVING UPPER LEVEL STORM SYSTEM IS EXPECTED TO
DRIFT ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST THROUGH MUCH OF
NEXT WEEK. CHANCES OF THUNDERSTORMS WILL SPREAD ACROSS THE AREA
FROM LATER MONDAY THROUGH WEDNESDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE DETAILS OF THE SEVERE THREAT WITH MOST OF THESE
THUNDERSTORMS. IF THE PRESENT TIMING HOLDS AND ENOUGH MOISTURE AND
INSTABILITY CAN BE PULLED NORTHWARD...IT APPEARS THERE MAY BE A
SEVERE THREAT WITH SOME OF THE THUNDERSTORMS AHEAD OF A COLD FRONT
TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY BETWEEN 1 PM AND 7 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The radar

The Quad Cities radar (KDVN), 117 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Grant

When
May 26, 4:34 PM CST
Where
Grant County, 2 mi SW of Potosi
Reported by
Trained Spotter
Coordinates
42.660, -90.748

Tornado, Grant

When
May 26, 5:15 PM CST to 5:16 PM CST
Where
Grant County, 2 mi NW of Cuba City
Rating
EF0
Path length
0.3 mi
Path width
40 yd
Reported by
Fire Department/Rescue
Coordinates
42.620, -90.458

A tornado touched down briefly in an open field.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyThe tornado archive for Wisconsin, 2007Warnings in Wisconsin, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29230, 29280.